Obinutuzumab-associated Infusion-related Reactions May Be Due to Cytokine Release
Cytokine release may be part of the pathophysiology of infusion-related reactions in patients with chronic lymphocytic leukemia.
Cytokine release may be part of the pathophysiology of infusion-related reactions as a result of obinutuzumab administration in patients with chronic lymphocytic leukemia (CLL), according to a letter to the editor published online ahead of print in the journal Blood has shown.1
Infusion-related reactions commonly occur with rituximab administration, a type I anti-CD20 monoclonal antibody often used for the treatment of CLL.
The pathophysiology of the reactions has been attributed to cytokine release with patients experiencing infusion-related reactions found to release higher levels of IL-8, IL-6, and TNF-α than those who did not. Patients with baseline absolute lymphocyte count ≥50 x 109/L are at the greatest risk of developing a reaction.
Obinutuzumab, a type II anti-CD20 monoclonal antibody used for the treatment of CLL, has been associated with a greater incidence and severity of infusion-related reactions than with rituximab.
Therefore, researchers sought to evaluate whether the underlying pathophysiology of obinutuzumab-associated infusion-related reaction is similar to that of rituximab.
For the study, researchers analyzed data from 38 patients with CLL who participated in two phase 1/2 trials. All participants were treated with obinutuzumab monotherapy.
RELATED: Supplemental NDA Submitted to FDA for Ibrutinib in Treatment-Naïve CLL
Results showed that 92% of patients developed symptoms of infusion-related reaction with the first infusion. Three patients discontinued treatment permanently due to infusion-related reaction.
The researchers found that the first obinutuzumab administration triggered immediate and strong release of IL-6, IL-8, TNF-α, IFN-γ, and IL-10.
The findings suggest that intervention strategies targeting cytokines may be a potentially effective strategy to reduce the incidence and severity of infusion-related reactions caused by obinutuzumab.
- Freeman CL, Morschhauser F, Sehn L, et al. Cytokine release in patients with CLL treated with obinutuzumab and possible relationship with infusion related reactions [published online ahead of print October 7, 2015]. Blood. doi: 10.1182/blood-2015-09-670802.